Last night marked the beginning of what has turned into a minor complication. Basically what happened is that one of the veins in Dianne’s arms has reacted badly to the chemo, and is inflamed. She has a big red / brown streak down her arm. She phoned the CCI this morning, and they wanted her to come in, so we went there for an 11 AM appointment.
The puzzling thing to everyone is that the vein that is affected is the vein that her 1st chemo treatment went in…this is a very ‘twilight zone-ish’ reaction…normally it reacts shortly after the chemo administration, not 4 treatments later.
What does this mean? Well, a couple things. Dianne will have to take Advil this weekend, plus putting an ice bag on it 4-6 times per day for the next 3 days to see if that will make the swelling go down. If not, she will probably need to go back to the CCI next week for further evaluation.
Also, because her vein is reacting now, she will get a PICC line installed for future chemo treatments. This is a catheter that they put into her arm and snake it to just above the heart. This will remain in until chemo is done. It comes with its own set of potential complications, so she will need to go to the CCI once per week to have the PICC line flushed and tested. They feel that this will be the best way to administer the chemo as her veins probably won’t stand up to much more poking and prodding.
Right now, Dianne is resting. Her arm is sore if she tries to straighten it or if she lifts anything. Thus she will keep it bent and won’t lift.
I will keep you all informed as to how the weekend goes for her.